Illinois, 2010Flooding in Illinois, February 1 to 14, 2010
February 1 to 14, 2010 · NWS PAH · 4 events in 4 counties and zones
Minor flooding of the Ohio River continued from late January into the first half of February. The river crested twice at most sites.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Minor flooding of the Ohio River continued from late January into the first half of February. The river crested twice at most sites. The first crest in late January or the first few days of February was partially the result of snowmelt from upper reaches of the basin. The second crest toward the middle of the month was due to a storm system passing south of the region. The first storm system of February tracked along the Gulf Coast states between the 4th and 5th and then tracked up the Atlantic Coast. Precipitation fell mostly in liquid form, but there was some snow. Liquid precipitation amounts were between three-quarters and one inch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 31, 5:59 PM CST, 6 hours 1 minute earlier.
Area forecast discussion, Jan 31, 5:59 PM CST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
659 PM CST THU DEC 31 2009
.UPDATE...
UPDATED AVIATION SECTION FOR 00Z TAF ISSUANCE. DISCUSSION SECTION
UNCHANGED FROM THE 508 PM /246 PM ISSUANCE.
&&
.DISCUSSION...
LATEST RADAR IMAGES AND SURFACE OBS INDICATE SOME DRIZZLE OR
FLURRIES OCCURRING JUST AHEAD OF THE CLEARING LINE. THE CLEARING
LINE IS MAKING STEADY SOUTHWARD PROGRESS...AND WAS ALONG INTERSTATE
64 IN SOUTHERN ILLINOIS AT 23Z.
AMENDED FORECAST TO ACCOUNT FOR STRONGER PUSH OF CLEARING SKIES AND
DRIER AIR. ADDED MENTION OF SPRINKLES OR FLURRIES FOR THIS EVENING
IN ADVANCE OF THE CLEARING LINE. WEBCAMS AND VISUAL OBSERVATIONS
INDICATED EITHER VERY WET SNOW OR SOME DRIZZLE IN KMWA AREA AT 23Z.
THE MOST SIGNIFICANT COLD AIR ADVECTION INTO THE WFO PAH FORECAST
AREA WILL OCCUR FROM 6 PM TONIGHT THROUGH 6 PM FRIDAY NIGHT...WITH
A NET DROP IN THICKNESS TEMPERATURES NEAR NINE DEGREES
FAHRENHEIT...AS THE SHARPEST PRESSURE GRADIENT SPREADS OVER THE
AREA...BEFORE RELAXING ON SATURDAY. BY THAT TIME...ANY REMAINING
LOW LEVEL MOISTURE SHOULD BE TOTALLY SCOURED OUT. THIS WILL LEAVE
ANY CIRRUS CLOUD COVER SPILLING OVER THE RIDGE AS THE DOMINANT
OPAQUE CLOUD COVER DURING THE FIRST PART OF THE WEEKEND.
THE NEXT SURGE OF COLD...ARCTIC AIR WILL BACK SOUTHWARD INTO THE
WFO PAH FORECAST AREA ON SUNDAY...AS BOTH THE GFS/ECMWF/SREF
SIGNAL A MINOR SHORTWAVE SKIRTING DOWN THE EASTERN LIMB OF THE
UPPER LEVEL RIDGE THROUGH MO/AR/WRN TN DURING THE DAY. THE
AGEOSTROPHIC RESPONSE TO THIS WAVE WILL SUPPORT ENOUGH WARM AIR
ADVECTION AND ISENTROPIC LIFT TO SUPPORT A MINOR PRODUCTION OF
SNOW OVER SOUTHEAST MISSOURI ON SUNDAY. AT THIS TIME...ANY
MEASURABLE SNOW AMOUNT REMAINS UNCERTAIN...BUT WOULD MOST LIKELY
REMAIN UNDER AN INCH.
BEYOND THE WEEKEND...BOTH THE ECMWF/NAM/GFS/SREF BEGIN TO DIFFER
ON THE EXACT PLACEMENT OF THE NORTH TO SOUTH ORIENTED SURFACE
RIDGE AXIS OVER WRN MO. THE SUBTLE CHANGE IN POSITION WILL HAVE A
SIGNIFICANT CHANGE IN MOISTURE AND COLD AIR ADVECTION. GIVEN THE
CONTINUING SHIFT OF THESE FEATURES BY THE GFS VS. THE ECMWF...I
HAVE DECIDED TO KEEP THE CURRENT FORECAST DRY THROUGH THE MIDDLE
AND LATE WEEK...WITH LITTLE SIGNIFICANT DAY TO DAY CHANGE IN
TEMPERATURES. THE MOST DRAMATIC CHANGES WILL LIKELY BE THE
FLUCTUATION IN DEWPOINTS AND RESULTANT RELATIVE HUMIDITY CHANGES.
REGARDLESS...COLD AIR WILL DOMINATE MOST...IF NOT ALL OF NEXT WEEK
WITH THE NEARLY STATIONARY SURFACE RIDGE OF HIGH PRESSURE WEST OF
THE WFO PAH FORECAST AREA.
&&
.AVIATION...
A BAND OF MVFR VISIBILITIES IN DRIZZLE...ALONG LEADING EDGE OF SURGE
OF COLDER AIR...WILL PROGRESS SOUTHEAST THROUGH WEST KENTUCKY AND
FAR SOUTHEAST MISSOURI EARLY THIS EVENING. THIS MAY HAVE A BRIEF
IMPACT AT KPAH AND KOWB SHORTLY AFTER 00Z. NORTHWEST WINDS WILL BE
SUSTAINED AROUND 10KTS THROUGH THE TAF PERIOD...HOWEVER...A FEW
GUSTS INTO THE TEENS WILL BE POSSIBLE WITH THE SURGE THIS
EVENING...AND AGAIN WITH MIXING FRIDAY.
MAIN PROBLEM IS WHAT TO DO WITH CLOUDS. CLEARING LINE HAS WORKED
INTO NORTHERN PORTIONS OF SOUTHERN ILLINOIS...BUT HOW MUCH FARTHER
IT WILL MAKE IT IS IN DOUBT. COULD SEE THE PROGRESS STOP THIS
EVENING...OR COULD SEE CLEARING CONTINUE THROUGH LATE EVENING...AND
THEN ANOTHER AREA WRAP SOUTHEAST BACK THROUGH AT LEAST THE NORTHEAST
PORTION OF THE AREA OVERNIGHT. REGARDLESS...SHOULD SEE ANY REMAINING
MVFR CEILINGS LIFT TO VFR LEVELS BY MID-MORNING FRIDAY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
DISCUSSION...MY/KES
AVIATION...DRS
Hazardous weather outlook, Jan 31, 4:38 PM CST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
438 PM CST SUN JAN 31 2010
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
438 PM CST SUN JAN 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN
MISSOURI.
.DAY ONE...TONIGHT
SOME PATCHY DENSE FREEZING FOG WILL BE POSSIBLE LATE TONIGHT...
MAINLY IN THE NORTHEASTERN CORNER OF THE REGION...AND PARTS OF
SOUTHEASTERN MISSOURI. IF THE FOG PERSISTS LONG ENOUGH...IT COULD
DEPOSIT A COATING OF ICE ON OBJECTS AND SURFACES.
REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR RIVER FLOOD
INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR RIVER FLOOD
INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flood, Alexander
- When
- February 1, 12:00 AM CST to February 14, 9:00 AM CST
- Where
- Alexander County, 1.32 mi E of Cairo to 2.5 mi ESE of Cairo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.998, -89.156
Minor flooding occurred along the Ohio River. After cresting in late January, the river rose slowly again in early February. At the Cairo gage, the river crested a second time at 42.10 feet on the 12th. This was lower than the January crest by several feet. Flood stage is 40 feet. Some bottomland fields and river boat launches were under water.
Flood, Pulaski
- When
- February 1, 12:00 AM CST to February 14, 9:00 AM CST
- Where
- Pulaski County, 2.43 mi SE of New Grand Chain to 2.49 mi SSE of New Grand Chain
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.222, -88.994
Minor flooding occurred along the Ohio River. After cresting in late January, the river rose slowly again in early February. At the Grand Chain gage, the river crested a second time at 44.30 feet on the 11th. This was lower than the January crest by almost four feet. Flood stage is 42 feet. Some bottomland fields and river boat launches were under water.
Flood, Massac
- When
- February 1, 12:00 AM CST to February 14, 9:00 AM CST
- Where
- Massac County, Brookport to 2.91 mi NW of Brookport
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.120, -88.630
Minor flooding occurred along the Ohio River. At the Brookport gage, the river crested at 41.20 feet on the 3rd. After falling a little, the river rose slowly again to 39.10 feet on the 12th. Flood stage at Brookport is 37 feet. Some bottomland fields, river boat launches, and river access roads were under water.
Flood, Gallatin
- When
- February 1, 12:00 AM CST to February 5, 5:00 PM CST
- Where
- Gallatin County, 0.24 mi ESE of Shawneetown to 1.89 mi N of Shawneetown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.699, -88.126
Minor flooding of the Ohio River occurred. At the Shawneetown gage, the river crested at 37.26 feet on the 2nd. Flood stage there is 33 feet. Minor flooding of low-lying fields, woodlands, and a boat launch ramp occurred.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Colorado, February 1 to 28, 201021 events
- Heavy Snow and Winter Weather in Texas, February 1 to 3, 201011 events
- Drought in Hawaii, February 1 to 28, 20108 events
- Drought in Utah, February 1 to 28, 20107 events
- Drought in Texas, February 1 to 8, 20106 events
- Drought in Wisconsin, February 1 to 28, 20104 events
- Flooding in Arkansas, February 1 to 28, 20104 events
- Winter Storm in Wyoming, February 1, 20103 events
- Flooding in Kentucky, February 1 to 4, 20102 events
- Flooding in Indiana, February 1 to 3, 20102 events
- Winter Storm in Montana, February 1, 20102 events
- Flood in Maine, February 1 to 2, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213362, 213363, 213364, 213365.